×

zbMATH — the first resource for mathematics

New points of view in knot theory. (English) Zbl 0785.57001
The author presents the modern point of view of knot theory along with its history, explaining the various polynomials which have been defined, along with the Vassiliev invariants. Her explanations are graceful, relaxed and not difficult to follow, as there are many examples and pictures illustrating the ideas. Many of the theorems cited are proved.

MSC:
57M25 Knots and links in the \(3\)-sphere (MSC2010)
57N99 Topological manifolds
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] J. W. Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. U.S.A. 9 (1923), 93-95.
[2] J. W. Alexander, Topological invariants of knots and links, Trans. Amer. Math. Soc. 30 (1928), no. 2, 275 – 306. · JFM 54.0603.03
[3] V. I. Arnol\(^{\prime}\)d , Theory of singularities and its applications, Advances in Soviet Mathematics, vol. 1, American Mathematical Society, Providence, RI, 1990. Translated from the Russian.
[4] -, The cohomology ring of the colored braid group, Notes Acad. Sci. USSR 5 (1969), 227-232.
[5] E. Artin, Theorie der Zöpfe, Hamburg Abh. 4 (1925), 47-72. · JFM 51.0450.01
[6] John C. Baez, Link invariants of finite type and perturbation theory, Lett. Math. Phys. 26 (1992), no. 1, 43 – 51. · Zbl 0792.57002 · doi:10.1007/BF00420517 · doi.org
[7] Точно решаемые модели в статистической механике, ”Мир”, Мосцощ, 1985 (Руссиан). Транслатед фром тхе Енглиш бы Е. П. Вол\(^{\приме}\)ский анд Л. И. Дайхин; Транслатион едитед анд щитх а префаце бы А. М. Бродский.
[8] A. A. Belavin and V. G. Drinfel\(^{\prime}\)d, Solutions of the classical Yang-Baxter equation for simple Lie algebras, Funktsional. Anal. i Prilozhen. 16 (1982), no. 3, 1 – 29, 96 (Russian).
[9] Daniel Bennequin, Entrelacements et équations de Pfaff, Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982) Astérisque, vol. 107, Soc. Math. France, Paris, 1983, pp. 87 – 161 (French). · Zbl 0573.58022
[10] Joan S. Birman, Braids, links, and mapping class groups, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1974. Annals of Mathematics Studies, No. 82. · Zbl 0297.57001
[11] Joan S. Birman and Xiao-Song Lin, Knot polynomials and Vassiliev’s invariants, Invent. Math. 111 (1993), no. 2, 225 – 270. · Zbl 0812.57011 · doi:10.1007/BF01231287 · doi.org
[12] Joan S. Birman and William W. Menasco, Studying links via closed braids. III. Classifying links which are closed 3-braids, Pacific J. Math. 161 (1993), no. 1, 25 – 113. · Zbl 0813.57010
[13] Joan S. Birman and William W. Menasco, Studying links via closed braids. VI. A nonfiniteness theorem, Pacific J. Math. 156 (1992), no. 2, 265 – 285. · Zbl 0739.57002
[14] Dror Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995), no. 2, 423 – 472. · Zbl 0898.57001 · doi:10.1016/0040-9383(95)93237-2 · doi.org
[15] Joan S. Birman and Hans Wenzl, Braids, link polynomials and a new algebra, Trans. Amer. Math. Soc. 313 (1989), no. 1, 249 – 273. · Zbl 0684.57004
[16] Gerhard Burde and Heiner Zieschang, Knots, De Gruyter Studies in Mathematics, vol. 5, Walter de Gruyter & Co., Berlin, 1985. · Zbl 0568.57001
[17] J. H. Conway, An enumeration of knots and links, and some of their algebraic properties, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967) Pergamon, Oxford, 1970, pp. 329 – 358.
[18] D. Cooper, M. Culler, H. Gillet, D. D. Long, and P. B. Shalen, Plane curves associated to character varieties of 3-manifolds, Univ. of California, Santa Barbara, preprint 1991. · Zbl 0842.57013
[19] Marc Culler, C. McA. Gordon, J. Luecke, and Peter B. Shalen, Dehn surgery on knots, Ann. of Math. (2) 125 (1987), no. 2, 237 – 300. · Zbl 0633.57006 · doi:10.2307/1971311 · doi.org
[20] M. Dehn, Die beiden Kleeblattschlingen, Math. Ann. 75 (1914), no. 3, 402 – 413 (German). · doi:10.1007/BF01563732 · doi.org
[21] V. G. Drinfel\(^{\prime}\)d, Constant quasiclassical solutions of the Yang-Baxter quantum equation, Dokl. Akad. Nauk SSSR 273 (1983), no. 3, 531 – 535 (Russian).
[22] -, Quantum groups, Proc. ICM Berkeley, vol. 1, Amer. Math. Soc., Providence, RI, 1987, pp. 798-820.
[23] M. Freedman and Z. H. He, On the energy of knots and unknots, Univ. of California, San Diego, preprint 1992.
[24] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, K. Millett, and A. Ocneanu, A new polynomial invariant of knots and links, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 2, 239 – 246. · Zbl 0572.57002
[25] John Franks and R. F. Williams, Braids and the Jones polynomial, Trans. Amer. Math. Soc. 303 (1987), no. 1, 97 – 108. · Zbl 0647.57002
[26] C. McA. Gordon and J. Luecke, Knots are determined by their complements, J. Amer. Math. Soc. 2 (1989), no. 2, 371 – 415. , https://doi.org/10.1090/S0894-0347-1989-0965210-7 C. McA. Gordon and J. Luecke, Knots are determined by their complements, Bull. Amer. Math. Soc. (N.S.) 20 (1989), no. 1, 83 – 87.
[27] L. Goeritz, Bermerkungen zur knotentheorie, Hamburg Abh. 10 (1934), 201-210. · JFM 60.0525.01
[28] M. N. Gusarov, A new form of the Conway-Jones polynomial of oriented links, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 193 (1991), no. Geom. i Topol. 1, 4 – 9, 161 (Russian, with English summary). · Zbl 0747.57005
[29] Wolfgang Haken, Über das Homöomorphieproblem der 3-Mannigfaltigkeiten. I, Math. Z. 80 (1962), 89 – 120 (German). · Zbl 0106.16605 · doi:10.1007/BF01162369 · doi.org
[30] Geoffrey Hemion, On the classification of homeomorphisms of 2-manifolds and the classification of 3-manifolds, Acta Math. 142 (1979), no. 1-2, 123 – 155. · Zbl 0402.57027 · doi:10.1007/BF02395059 · doi.org
[31] Jim Hoste, A polynomial invariant of knots and links, Pacific J. Math. 124 (1986), no. 2, 295 – 320. · Zbl 0614.57005
[32] Lisa C. Jeffrey, Chern-Simons-Witten invariants of lens spaces and torus bundles, and the semiclassical approximation, Comm. Math. Phys. 147 (1992), no. 3, 563 – 604. · Zbl 0755.53054
[33] Michio Jimbo, A \?-difference analogue of \?(\?) and the Yang-Baxter equation, Lett. Math. Phys. 10 (1985), no. 1, 63 – 69. · Zbl 0587.17004 · doi:10.1007/BF00704588 · doi.org
[34] Michio Jimbo, Quantum \? matrix for the generalized Toda system, Comm. Math. Phys. 102 (1986), no. 4, 537 – 547. · Zbl 0604.58013
[35] V. F. R. Jones, Index for subfactors, Invent. Math. 72 (1983), no. 1, 1 – 25. · Zbl 0508.46040 · doi:10.1007/BF01389127 · doi.org
[36] -, Braid groups, Hecke algebras and type \( {{\text{I}}{{\text{I}}_1}}\) factors, Geometric Methods in Operator Theory, Pitman Res. Notes Math. Ser., vol. 123, Longman Sci. Tech., Harlow, 1986, pp. 242-273.
[37] Vaughan F. R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 1, 103 – 111. · Zbl 0564.57006
[38] V. F. R. Jones, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. (2) 126 (1987), no. 2, 335 – 388. · Zbl 0631.57005 · doi:10.2307/1971403 · doi.org
[39] V. F. R. Jones, On knot invariants related to some statistical mechanical models, Pacific J. Math. 137 (1989), no. 2, 311 – 334. · Zbl 0695.46029
[40] Marc Rosso and Vaughan Jones, On the invariants of torus knots derived from quantum groups, J. Knot Theory Ramifications 2 (1993), no. 1, 97 – 112. · Zbl 0787.57006 · doi:10.1142/S0218216593000064 · doi.org
[41] William Jaco and Jeffrey L. Tollefson, Algorithms for the complete decomposition of a closed 3-manifold, Illinois J. Math. 39 (1995), no. 3, 358 – 406. · Zbl 0858.57018
[42] E. Kalfagianni, The \( {G_2}\) link invariant, Columbia Univ., preprint 1992.
[43] Taizo Kanenobu, Infinitely many knots with the same polynomial invariant, Proc. Amer. Math. Soc. 97 (1986), no. 1, 158 – 162. · Zbl 0611.57007
[44] Louis H. Kauffman, An invariant of regular isotopy, Trans. Amer. Math. Soc. 318 (1990), no. 2, 417 – 471. · Zbl 0763.57004
[45] Louis H. Kauffman, State models and the Jones polynomial, Topology 26 (1987), no. 3, 395 – 407. · Zbl 0622.57004 · doi:10.1016/0040-9383(87)90009-7 · doi.org
[46] Robion Kirby and Paul Melvin, The 3-manifold invariants of Witten and Reshetikhin-Turaev for \?\?(2,\?), Invent. Math. 105 (1991), no. 3, 473 – 545. · Zbl 0745.57006 · doi:10.1007/BF01232277 · doi.org
[47] Toshitake Kohno, Monodromy representations of braid groups and Yang-Baxter equations, Ann. Inst. Fourier (Grenoble) 37 (1987), no. 4, 139 – 160 (English, with French summary). · Zbl 0634.58040
[48] Toshitake Kohno, Linear representations of braid groups and classical Yang-Baxter equations, Braids (Santa Cruz, CA, 1986) Contemp. Math., vol. 78, Amer. Math. Soc., Providence, RI, 1988, pp. 339 – 363. · Zbl 0661.20026 · doi:10.1090/conm/078/975088 · doi.org
[49] Maxim Kontsevich, Vassiliev’s knot invariants, I. M. Gel\(^{\prime}\)fand Seminar, Adv. Soviet Math., vol. 16, Amer. Math. Soc., Providence, RI, 1993, pp. 137 – 150. · Zbl 0839.57006
[50] Greg Kuperberg, Finite, connected, semisimple, rigid tensor categories are linear, Math. Res. Lett. 10 (2003), no. 4, 411 – 421. · Zbl 1040.18002 · doi:10.4310/MRL.2003.v10.n4.a1 · doi.org
[51] Louis H. Kauffman and Pierre Vogel, Link polynomials and a graphical calculus, J. Knot Theory Ramifications 1 (1992), no. 1, 59 – 104. · Zbl 0795.57001 · doi:10.1142/S0218216592000069 · doi.org
[52] R. J. Lawrence, Homological representations of the Hecke algebra, Comm. Math. Phys. 135 (1990), no. 1, 141 – 191. · Zbl 0716.20022
[53] X. S. Lin, Vertex models, quantum groups and Vassiliev’s knot invariants, Columbia Univ., preprint 1991.
[54] -, Finite type link invariants of 3-manifolds, Columbia Univ., preprint 1992.
[55] W. B. R. Lickorish and Kenneth C. Millett, A polynomial invariant of oriented links, Topology 26 (1987), no. 1, 107 – 141. · Zbl 0608.57009 · doi:10.1016/0040-9383(87)90025-5 · doi.org
[56] G. S. Makanin, An analogue of the Alexander-Markov theorem, Izv. Akad. Nauk SSSR Ser. Mat. 53 (1989), no. 1, 200 – 210 (Russian); English transl., Math. USSR-Izv. 34 (1990), no. 1, 201 – 211.
[57] A. A. Markov, Über die freie Äquivalenz geschlossener Zöpfe, Recueil Math. Moscou 1 (1935), 73-78. · JFM 62.0658.01
[58] William W. Menasco, The Bennequin-Milnor unknotting conjectures, C. R. Acad. Sci. Paris Sér. I Math. 318 (1994), no. 9, 831 – 836 (English, with English and French summaries). · Zbl 0817.57008
[59] H. R. Morton, Threading knot diagrams, Math. Proc. Cambridge Philos. Soc. 99 (1986), no. 2, 247 – 260. · Zbl 0595.57007 · doi:10.1017/S0305004100064161 · doi.org
[60] H. R. Morton, Seifert circles and knot polynomials, Math. Proc. Cambridge Philos. Soc. 99 (1986), no. 1, 107 – 109. · Zbl 0588.57008 · doi:10.1017/S0305004100063982 · doi.org
[61] Kunio Murasugi, Jones polynomials and classical conjectures in knot theory, Topology 26 (1987), no. 2, 187 – 194. · Zbl 0628.57004 · doi:10.1016/0040-9383(87)90058-9 · doi.org
[62] S. Piunikhin, Weights of Feynman diagrams and Vassiliev knot invariants, Moscow State Univ., preprint 1992. · Zbl 0845.57008
[63] C. Procesi, The invariant theory of \?\times \? matrices, Advances in Math. 19 (1976), no. 3, 306 – 381. · Zbl 0331.15021 · doi:10.1016/0001-8708(76)90027-X · doi.org
[64] Józef H. Przytycki and Paweł Traczyk, Conway algebras and skein equivalence of links, Proc. Amer. Math. Soc. 100 (1987), no. 4, 744 – 748. · Zbl 0638.57003
[65] N. Yu. Reshetikhin, Quasitriangular Hopf algebras and invariants of links, Algebra i Analiz 1 (1989), no. 2, 169 – 188 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 2, 491 – 513.
[66] -, Quantized universal enveloping algebras, the Yang-Baxter equation and invariants of links, LOMI preprints E-4-87, E-17-87 (1988).
[67] Dale Rolfsen, Knots and links, Publish or Perish, Inc., Berkeley, Calif., 1976. Mathematics Lecture Series, No. 7. · Zbl 0339.55004
[68] Marc Rosso, Groupes quantiques et modèles à vertex de V. Jones en théorie des nœuds, C. R. Acad. Sci. Paris Sér. I Math. 307 (1988), no. 6, 207 – 210 (French, with English summary). · Zbl 0651.17009
[69] N. Reshetikhin and V. G. Turaev, Invariants of 3-manifolds via link polynomials and quantum groups, Invent. Math. 103 (1991), no. 3, 547 – 597. · Zbl 0725.57007 · doi:10.1007/BF01239527 · doi.org
[70] H. Seifert, Verschlingungsinvarianten, Sber. Preuss. Akad. Wiss. 26 (1933), 811-828. · JFM 59.1238.02
[71] M. Semenov Tian-Shansky, What is a classical R-matrix?, Funct. Anal. Appl. 17 (1983), 259-270.
[72] Jonathan Simon, How many knots have the same group?, Proc. Amer. Math. Soc. 80 (1980), no. 1, 162 – 166. · Zbl 0447.57004
[73] Ted Stanford, Finite-type invariants of knots, links, and graphs, Topology 35 (1996), no. 4, 1027 – 1050. · Zbl 0863.57005 · doi:10.1016/0040-9383(95)00056-9 · doi.org
[74] -, Braid commutators and Vassiliev invariants, Columbia Univ., preprint 1992.
[75] P. G. Tait, On knots I, II and III, Scientific Papers of P. G. Tait, vol. 1, Cambridge Univ. Press, Cambridge and New York, 1988, pp. 273-347.
[76] H. F. Trotter, Non-invertible knots exist, Topology 2 (1963), 275 – 280. · Zbl 0136.21203 · doi:10.1016/0040-9383(63)90011-9 · doi.org
[77] V. G. Turaev, The Yang-Baxter equation and invariants of links, Invent. Math. 92 (1988), no. 3, 527 – 553. · Zbl 0648.57003 · doi:10.1007/BF01393746 · doi.org
[78] V. A. Vassiliev, Cohomology of knot spaces, Theory of singularities and its applications, Adv. Soviet Math., vol. 1, Amer. Math. Soc., Providence, RI, 1990, pp. 23 – 69.
[79] V. A. Vassiliev, Topology of complements to discriminants and loop spaces, Theory of singularities and its applications, Adv. Soviet Math., vol. 1, Amer. Math. Soc., Providence, RI, 1990, pp. 9 – 21. · Zbl 0731.32017 · doi:10.1111/j.1468-0270.1990.tb00736.x · doi.org
[80] Masaaki Wada, Group invariants of links, Topology 31 (1992), no. 2, 399 – 406. · Zbl 0758.57008 · doi:10.1016/0040-9383(92)90029-H · doi.org
[81] M. Wadati, Y. Akutsu, and T. Deguchi, Link polynomials and exactly solvable models, Nonlinear physics (Shanghai, 1989) Res. Rep. Phys., Springer, Berlin, 1990, pp. 111 – 135. · Zbl 0723.57010
[82] Hans Wenzl, Quantum groups and subfactors of type \?, \?, and \?, Comm. Math. Phys. 133 (1990), no. 2, 383 – 432. · Zbl 0744.17021
[83] Hans Wenzl, Representations of braid groups and the quantum Yang-Baxter equation, Pacific J. Math. 145 (1990), no. 1, 153 – 180. · Zbl 0735.57004
[84] Edward Witten, Quantum field theory and the Jones polynomial, Comm. Math. Phys. 121 (1989), no. 3, 351 – 399. · Zbl 0667.57005
[85] Wilbur Whitten, Knot complements and groups, Topology 26 (1987), no. 1, 41 – 44. · Zbl 0607.57004 · doi:10.1016/0040-9383(87)90019-X · doi.org
[86] Alan Weinstein and Ping Xu, Classical solutions of the quantum Yang-Baxter equation, Comm. Math. Phys. 148 (1992), no. 2, 309 – 343. · Zbl 0849.17015
[87] Shuji Yamada, An invariant of spatial graphs, J. Graph Theory 13 (1989), no. 5, 537 – 551. · Zbl 0682.57003 · doi:10.1002/jgt.3190130503 · doi.org
[88] -, The minimum number of Seifert circles equals the braid index, Invent. Math. 89 (1987), 346-356. · Zbl 0634.57004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.